Washington, 2009

Wildfire in Washington, July 11 to 16, 2009

July 11 to 16, 2009 · NWS PDT · 1 event in 1 county or zone

The Forrest Fire 30 miles west of Yakima started July 11 and burned 200 acres through July 16.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Forrest Fire 30 miles west of Yakima started July 11 and burned 200 acres through July 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 11, 1:58 AM PST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 11, 1:58 AM PST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
258 AM PDT SAT JUL 11 2009

CORRECTED SHORT TERM AND POINT TEMPERATURE FOR RDM

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...THE UPPER LOW SHOULD
CONTINUE TO WOBBLE AROUND 43N/129W THROUGH MIDNIGHT TONIGHT THEN
START TO SHIFT TOWARDS THE SOUTHWEST OREGON COAST. THIS WILL
CONTINUE A SOUTH FLOW ACROSS THE REGION TODAY...ALLOWING FOR FURTHER
WARMING AT MOST LOCATIONS. THE ONE EXCEPTION MAY BE CENTRAL OREGON
WHERE AFTERNOON CLOUDS AND SEEPAGE OF MARINE AIR MAY LIMIT AFTERNOON
TEMPS TO BEING PLUS/MINUS A DEGREE FROM YESTERDAY. STABILITY LOOKS
TO BE LIMITED TODAY DESPITE THE HOT TEMPERATURES DUE TO LIMITED
MOISTURE BELOW ABOUT 20000 FEET MEAN SEA LEVEL. LOW LEVEL WIND
CONVERGENCE ALONG THE CASCADES SHOULD PRODUCE THE LIFT AND
INSTABILITY REQUIRED FOR A STRAY AFTERNOON AND EVENING SHOWER OR
THUNDERSTORM. ELSEWHERE ONLY EXPECT SOME FLAT...HIGH BASED AFTERNOON
CUMULUS CLOUDS...ESPECIALLY OVER THE HIGHER TERRAIN. AS THE UPPER
LOW BEGINS TO DRIFT TOWARDS THE COAST EARLY SUNDAY MORNING IT SHOULD
BEGIN TO TAP MID LEVEL SUBTROPICAL MOISTURE THAT WILL MOVE INTO
CALIFORNIA TODAY. AS A RESULT MAY SEE A FEW SHOWERS DEVELOP OVER
PORTIONS OF EAST-CENTRAL OREGON AND ALONG THE CASCADES (MAINLY IN
OREGON) OVERNIGHT. THE UPPER LOW SHOULD GRADUALLY OPEN AND SWING
ACROSS THE REGION SUNDAY AFTERNOON AND NIGHT. AS THIS SYSTEM LOOKS
TO BE TAPPING INTO MORE LOW LEVEL MOISTURE BY THIS TIME FRAME...
SHOULD SEE MUCH BETTER CHANCES OF SHOWERS AND THUNDERSTORMS.
DYNAMICS ASSOCIATED WITH THIS SYSTEM COULD BE SUFFICIENT TO CAUSE A
STRAY STORM TO BECOME STRONG OR EVEN SEVERE. 90

.LONG TERM...MONDAY THROUGH SATURDAY...SHOWERS AND THUNDERSTORMS
WILL PERSIST ACROSS NORTHEAST OREGON AND SOUTHEAST WASHINGTON ON
MONDAY MORNING...TAPERING OFF BY LATE EVENING. A RIDGE OF HIGH
PRESSURE WILL THEN BUILD IN FROM THE WEST ON TUESDAY...ALLOWING
SKIES TO BECOME MOSTLY CLEAR FOR MUCH DRIER AND WARMER CONDITIONS.
THE HIGH IS FORECAST TO SHIFT EASTWARD DURING THE MIDDLE OF THE
WEEK...BUT WILL MAINTAIN A STRONG INFLUENCE OVER THE REGION THROUGH
FRIDAY. THE RIDGE WILL THEN START TO BREAK DOWN ON SATURDAY...BUT AN
APPROACHING PACIFIC LOW SHOULD REMAIN FAR ENOUGH OFFSHORE TO
PRECLUDE PRECIPITATION. THE MAIN IMPACT THAT NEXT WEEKENDS WEATHER
DISTURBANCE WILL HAVE ON THE AREA WILL BE INCREASING MID AND HIGH
CLOUDS. 82

&&

.AVIATION...12Z TAFS...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24
HOURS. MAINLY CLEAR SKIES THIS MORNING BECOMING SCT-BKN 100-200 THIS
AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND JUST
EAST OF THE CASCADES IN THE AFTERNOON AND EVENING...IMPACTING KRDM.
SURFACE WINDS WILL REMAIN 5-15 KTS. 82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  96  62  88  60 /   0   0  20  60
ALW  96  66  90  63 /   0   0  20  60
PSC  98  63  92  62 /   0   0  20  50
YKM  95  59  89  59 /   0  10  20  40
HRI  98  60  90  60 /   0   0  20  50
ELN  97  61  87  61 /  10  10  20  40
RDM  88  50  81  48 /  10  10  30  40
LGD  92  57  88  56 /  10  10  30  60
GCD  93  55  87  52 /  10  20  30  50
DLS  98  65  82  62 /  10  10  30  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
SUNDAY : YELLOW
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/82/82
Hazardous weather outlook, Jul 11, 4:36 AM PST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
536 AM PDT SAT JUL 11 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-121230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
536 AM PDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTH CENTRAL OREGON,
     CENTRAL OREGON

A PACIFIC WEATHER SYSTEM OFFSHORE WILL CONTINUE TO SEND DISTURBANCES
ACROSS THE REGION THROUGH TONIGHT. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND EVENING ALONG
AND NEAR THE CREST OF THE CASCADE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS SUNDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS MONDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

THE PACIFIC WEATHER SYSTEM WILL MOVE ONSHORE SUNDAY MORNING...THEN
TRAVEL EAST ACROSS THE REGION THROUGH SUNDAY NIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OVER WESTERN SECTIONS TO
THE INTERIOR NORTHWEST BY LATE MORNING. THESE SHOWERS AND STORMS
WILL SPREAD EAST ACROSS THE REGION THROUGH THE AFTERNOON AND
OVERNIGHT. THERE MAY BE ENOUGH ENERGY WITH THIS SYSTEM TO PRODUCE
ISOLATED STRONG OR EVEN SEVERE STORMS SUNDAY AFTERNOON AND EVENING.
SOME SHOWERS AND THUNDERSTORMS MAY LINGER INTO MONDAY ACROSS EASTERN
SECTIONS OF THE AREA. FAIR AND DRY CONDITIONS ARE CURRENTLY EXPECTED
FOR THE PERIOD TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes of the Central Cascades

When
July 11, 6:54 AM PST to July 16, 5:00 PM PST
Where
East Slopes of the Central Cascades forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184001.